Purchase this article with an account.
K. Kulkarni, J.L. Prenner, D. Roth, M. Wheatley, B. Keyser, E. Friedman, S. Leff, D. Yarian, S. Green; Incidence of Adverse Events Associated With the Use of Intravitreal Avastin in Eyes With Exudative Age Related Macular Degeneration . Invest. Ophthalmol. Vis. Sci. 2006;47(13):5236.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To identify adverse events associated with the use of intravitreal Avastin in patients with exudative Age–Related Macular Degeneration (AMD).
Retrospective review of a consecutive series of 44 eyes of 41 patients who received intravitreal Avastin to treat exudative AMD. All patients had at least one month of follow up. We performed a chart review of these patients to evaluate the incidence of adverse events in the first month after the initial injection. Standard ocular and systemic adverse events, routinely utilized in clinical trials, were evaluated. The ocular adverse events included accelerated formation of cataract, ocular hypertension (>30mm) for more than one week, clinically significant inflammation, siginificant retinal or choroidal vascular abnormalities not seen at baseline, and adverse events associated with the injection procedure (conjunctival injection, conjunctival hemorrhage, pain, soreness, iritation, vitreous hemorrhage, traumatic cataract, retinal detachment, endophthalmitis). We also looked for systemic adverse events, including any unfavorable or unintended sign, symptom, or disease temporally associated with the use of Avastin, whether or not considered related to the medicinal product.
Of the 44 eyes injected, one eye had significant inflammation (1+ cell and flare), one eye had significant punctate keratitis, one eye had vitreous hemorrhage, and two eyes developed pain during the follow up period. One patient developed ichemic colitis two weeks after receiving Avastin.
Avastin was well tolerated and had a low rate of ocular adverse events in this study cohort. The patient who developed ischemic colitis after intravitreal Avastin is cause for concern in light of the known side effect profile of systemic Avastin.
This PDF is available to Subscribers Only